Utah, 2003

Tornado in Utah, August 22, 2003

August 22, 2003 · NWS SLC · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 22, 9:00 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 22, 9:00 AM MST, 4 hours 20 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT FRI AUG 22 2003

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA
THROUGH TONIGHT. A DRIER WEST TO SOUTHWESTERLY FLOW WILL GRADUALLY
SETTLE IN ACROSS THE NORTHWEST LATE SATURDAY AND INTO THE SOUTH BY
LATE SUNDAY.

.DISCUSSION...CIRCULATION NOW OVER WEST CENTRAL CALIFORNIA WILL
CONTINUE TO LIFT NORTHEAST TODAY AS JET STREAM CONTINUES AROUND THE
BOTTOM OF TROUGH AND MOVES RAPIDLY ACROSS NEVADA AND NORTHWEST UTAH.
JET STREAM IS IN THE 70-75 KNOT RANGE AT 00Z AT HINTS AT AROUND
40 KNOTS OF SHEAR BETWEEN 850-400 MB OVER NORTHWESTERN PORTIONS OF
THE STATE. ATMOSPHERE REMAINS QUITE MOIST AT THIS TIME WHICH
CREATES THE POSSIBILITY OF SEVERE WEATHER. SPC HAS NORTHWESTERN
UTAH...WEST OF A LINE FROM THE NEVADA BORDER WEST OF CEDAR CITY TO
KEMMERER WYOMING...UNDER A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS
THIS AFTERNOON AND THIS LOOKS REASONABLE.

FARTHER SOUTH AND EAST THE WINDS ALOFT HAVE INCREASED SIGNIFICANTLY
ON THE NEW ETA RUN. THIS WOULD DECREASE THE POSSIBILITY OF FLASH
FLOODING...ALTHOUGH THIS IS NOT ENOUGH OF A REASON TO CANCEL THE
WATCH AT THIS TIME. PWS REMAIN HIGH TODAY FOR THE FLASH FLOOD PRONE
AREAS OF THE SOUTH SO WILL MONITOR SITUATION AND MAKE DETERMINATION
THIS AFTERNOON.

NEW ETA ALSO SUGGESTS RAPID DRYING AT 500MB AFTER 00Z OVER NORTHWEST
UTAH. THIS COULD END THUNDERSTORM ACTIVITY A BIT EARLIER OVER THE
NORTHWEST BUT WILL HAVE TO WAIT AND SEE HOW IT PLAYS OUT.

THE TROUGH WILL CONTINUE TO LIFT OUT ACROSS NORTHERN UTAH THROUGH
SATURDAY NIGHT LEAVING MUCH OF UTAH UNDER FAVORABLE LIFT FOR
SCATTERED SHOWERS AND THUNDERSTORMS INTO SATURDAY EVENING. THE
EXCEPTION WILL BE THE NORTHWEST CORNER WHERE DRYING IS FORECAST.

NO UPDATES NEEDED AT THIS TIME.

SLC 464  CDC 565  YOUNG

.SLC...FLASH FLOOD WATCH SOUTH CENTRAL UTAH NOON UNTIL 10 PM TONIGHT.
Hazardous weather outlook, Aug 22, 5:05 AM MST, 8 hours 15 minutes before
IDZ024-025-UTZ001>021-WYZ021-231300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 AM MDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

DEEP MOISTURE AND INCREASING WINDS ALOFT OVER NORTHWESTERN THIRD OF
UT AND SOUTHERN ID WILL LEAD TO STRONG THUNDERSTORMS THIS
AFTERNOON THAT COULD PRODUCE HEAVY RAINFALL...HAIL...AND/OR
DAMAGING WINDS. SLOWER MOVING THUNDERSTORMS OVER EASTERN PORTIONS
WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN WHICH MAY PRODUCE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

DEEP MOISTURE WILL REMAIN OVER ALL BUT THE EXTREME NORTHWEST PORTION
OF UT AND SOUTHERN ID SATURDAY. STRONG THUNDERSTORMS ARE EXPECTED
OVER THE NORTHERN HALF OF UTAH AND SOUTHWEST WYOMING. FLASH FLOODING
IS POSSIBLE OVER THE PORTIONS OF UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Aug 22, 10:35 AM MST, 2 hours 45 minutes before
IDZ024-025-UTZ001>010-014>017-WYZ021-222230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1135 AM MDT FRI AUG 22 2003

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A MOIST AND UNSTABLE AIR MASS OVER THE STATE TODAY WILL INTERACT WITH
AN UPPER LEVEL DISTURBANCE LIFTING UP ACROSS WESTERN UTAH THIS
AFTERNOON. THIS WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE
DEVELOPMENT OF ISOLATED STRONG THUNDERSTORMS THIS AFTERNOON AND EARLY
THIS EVENING. STRONG THUNDERSTORMS MAY PRODUCE DAMAGING WIND...
HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING. THE GREATEST POTENTIAL
FOR STRONG STORMS WILL BE IN THE WESTERN PORTIONS OF THE STATE...
MAINLY TO THE WEST OF I-15.

EVERYONE IN THESE AREAS IS URGED TO MAINTAIN A HEIGHTENED AWARENESS
OF THE WEATHER TODAY. MONITOR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR THE LATEST UPDATES AND FOR ANY SEVERE WEATHER WATCHES
OR WARNINGS.

IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF
SOUTHEAST UTAH UNTIL 1000 PM MDT TONIGHT.

The radar

The Salt Lake City radar (KMTX), 176 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Juab

When
August 22, 1:20 PM MST to 1:21 PM MST
Where
Juab County, Levan
Rating
F0
Path length
0.2 mi
Path width
33 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.703, -112.785 (the zone’s center; the record gives no point)

A small tornado touched down near State Route 28 between Levan and Yuba Lake in Juab County. A UHP Trooper reported that the width was 100 feet, and that it stayed on the ground for one minute, picking up rocks and shrubs before dissipating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyThe tornado archive for Utah, 2003Warnings in Utah, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380008.